Over-the-Counter Painkillers Must Carry Stronger Warnings of Potential Organ Damage, FDA Decides

By April 30, 2009Drug Safety

In a decision that affects nearly every home in the United States, the U.S. Food and Drug Administration required stronger warnings Tuesday for labels on several common over-the-counter painkillers. According to Forbes magazine, the rules require pharmaceutical companies to display the chemical name of the product prominently on its label and warn of any potential interactions with other drugs or common consumables like alcohol. Products containing acetaminophen must also warn about the risk of severe liver damage, and products containing non-steroidal anti-inflammatory drugs must warn about the risk of stomach bleeding. Manufacturers have one year to change their labeling to comply.
The labeling change affects multiple common over-the-counter pain relievers, including Advil, Tylenol, Bayer, Aleve, Excedrin and Motrin. The generic names of the affected products include aspirin, acetaminophen, ibuprofen, naproxen and ketoprofen. All of those drugs but acetaminophen are in a category of drugs called non-steroidal anti-inflammatory drugs (NSAIDs). NSAIDs are associated with an increased risk of bleeding in the stomach, particularly in people over 60, those who are taking blood thinners or steroids or people with ulcers or other stomach problems. Heavy use of NSAIDs also contributes. Labels will soon warn consumers about the potential for stomach problems and common risk factors.
Acetaminophen, which is in a category of drugs by itself, does not carry a risk of stomach bleeding. Rather, the new FDA rule will warn consumers of the increase risk of severe liver damage from taking acetaminophen, especially for exceeding the maximum recommended does. According to an FDA press release, research shows that some people take more acetaminophen than the label recommends, while others may take several acetaminophen-containing products at once without realizing the risk. Having three or more alcoholic drinks on the same day can also increase the risk of liver damage. In addition, taking acetaminophen with the blood thinner warfarin may increase the chances of serious bleeding problems. An FDA advisory committee plans to meet in late June to discuss
As an dangerous drug injury attorney, I am pleased at the FDA’s announcement. The problems with both kinds of medicines have been understood for decades, and in fact, acetaminophen overdose is the most common cause of acute liver failure in the United States. Unfortunately, many consumers don’t realize this, so they feel free to take another dose if the first does not work to relieve their pain. As the FDA press release notes, manufacturers have voluntarily added some amount of safety labeling to address the issues, but not as many as the agency now requires. With literally millions of Americans of all backgrounds and states of health taking these medications every day (at a cost of billions of dollars annually), we need clear safety information on their labels.
The pharmaceutical liability lawyers at Carey, Danis & Lowe represent people who have suffered serious illnesses or injuries because they took a dangerous over-the-counter or prescription medication. In a defective drug lawsuit you can win back the cost of the drug and all of the treatment it necessitated, as well as compensation for a serious injury, permanent disability or the loss of someone you love. If this sounds like your situation and you’re ready to take the next step, you can learn more about your rights and your options at a free, confidential consultation. To set one up, please contact our main St. Louis office or call toll-free at 1-877-678-3400.